New Mexico, 2022

Flash Flooding and Hail in New Mexico, July 29, 2022

July 29, 2022 · NWS ABQ · 7 events in 3 counties and zones

An abundant amount of moisture in the atmosphere led to another very active monsoon day for northern and central New Mexico on July 29, 2022. Thunderstorms developed early in the day across the high terrain areas before becoming more widespread as the day progressed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An abundant amount of moisture in the atmosphere led to another very active monsoon day for northern and central New Mexico on July 29, 2022. Thunderstorms developed early in the day across the high terrain areas before becoming more widespread as the day progressed. Heavy rain was common with these thunderstorms, especially on the Calf Canyon burn scar which reported more burn scar flash flooding and debris flow. The Gallup area also received heavy rainfall which forced the closure of a few area roadways. Meanwhile, a few thunderstorms across the eastern plains briefly turned strong to severe which prompted a few Severe Thunderstorm Warnings. One thunderstorm near Logan looked like it was producing baseball size hail according to radar, but a trained spotter only reported quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
300 PM MDT Fri Jul 29 2022

.SYNOPSIS...
The end of July and the first week of August will continue to be very
active with daily rounds of showers and thunderstorms, especially
over western, northern, and central New Mexico. Heavy rainfall and
flash flooding will be a daily threat, especially over burn scars and
in areas that have recently seen heavy rainfall. High temperatures
will generally be a few degrees on either side of normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Visible satellite imagery shows robust moisture being transported
across the Sonoran and Chihuahuan Deserts this afternoon, with
convection firing over the high terrain becoming more widespread.
Can expect activity to move from scattered to numerous in the
afternoon and persist through the evening, thanks in part to a
healthy zone of deformation, where westerly flow aloft across the
northern portion of the state meets with southeasterly flow from the
south. With an above average PWAT of 1.17" on the 12Z sounding,
storms will be capable of heavy rainfall, even with the slightly
increased storm motion. As such, Flash Flood Watch will continue
through 09Z tonight.

Saturday will see a repeat of afternoon showers and thunderstorms,
though a reduction in coverage is anticipated. An adjustment to
motion is expected, with flow aloft shifting to predominantly west-
northwest for a bulk of the CWA. Despite the slight decrease in
activity, storms will still fire in a high moisture environment and
be capable of flash flooding, especially across recent burn scars.
High temperatures will be anywhere from a few to ten degrees below
average almost areawide; the one exception being the southeastern
plains where highs will trend near normal.

High pressure over the Great Basin will morph and reposition
Saturday night, with the centroid attempting to reestablish itself
over New Mexico. Showers and storms will persist into the evening
hours but are not likely to linger in duration or in coverage
compared to previous nights. Overnight lows will trend above average
and a degree to a few degrees warmer than Friday night for most
locales.

12

LONG TERM...(SUNDAY THROUGH FRIDAY)...
By Sunday, the Four Corners H5 high gradually tracks eastward from UT
to western CO while a secondary high is centered over southern NM.
Between these two high centers, a deformation zone sets up across
northern NM. Along with an abundant amount of moisture, this will all
support additional rounds of scattered to numerous thunderstorms,
and slow to erratic storm motions will only increase the risk for
flash flooding. By Monday, the two separate high centers are lost
with just one centered over NM and CO. The presence of this high
directly overhead may lead to a relative down day in storm coverage,
but plentiful moisture and very slow storm motions will continue the
flash flooding risk.

A more traditional monsoon pattern then reemerges Tuesday through the
remainder of the week as the H5 high organizes to our east in
response to an upper-level trough carving its way through the
northern Rockies. Thus, a robust monsoon moisture plume remains in
place over the desert southwest, supporting daily rounds of storms
with a continued flash flooding risk.

15

&&

.FIRE WEATHER...
Abundant monsoon moisture will continue to moderate fire weather
conditions. Daily rounds of afternoon showers and thunderstorms will
persist for the next week with the typical hazards to operations.
Slow and erratic storm motions will continue risk for flash
flooding, especially across recent burn scars. Light general winds
will allow terrain to dictate surface flow, with most areas seeing a
transition from overnight downslope/downcanyon winds to
upslope/upcanyon winds in the late morning to early afternoon in
response to daytime heating.

12

&&

.AVIATION...
18Z TAF CYCLE
MVFR cigs across eastern terminals expected to lift into the early
afternoon hours. Tstms will initiate aft 18Z over the high terrain,
increasing in coverage to sct-nmrs by afternoon. Any direct hits to
terminals may result in brief reductions to MVFR vsbys. Isold strong
to svr storms will be possible again over ne NM, with hail being the
primary threat. Storm activity will persist well into the night with
MVFR to IFR cigs possible aft 03Z, especially across the central mts
and ewd.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  84  63  89 /  60  50  30  30
Dulce...........................  53  80  53  84 /  80  70  50  60
Cuba............................  57  79  56  83 /  70  70  40  50
Gallup..........................  57  82  56  84 /  60  70  40  50
El Morro........................  55  78  55  78 /  70  80  50  60
Grants..........................  55  80  54  82 /  60  70  50  60
Quemado.........................  56  80  56  81 /  60  80  40  70
Magdalena.......................  60  80  60  82 /  50  60  40  50
Datil...........................  55  78  55  79 /  50  70  50  70
Reserve.........................  56  86  57  87 /  50  70  40  70
Glenwood........................  64  90  63  90 /  50  60  40  60
Chama...........................  50  73  50  77 /  80  80  60  70
Los Alamos......................  58  75  58  78 /  70  70  50  60
Pecos...........................  57  79  58  82 /  70  60  40  60
Cerro/Questa....................  44  74  47  79 /  80  90  50  80
Red River.......................  45  70  46  74 /  80  90  50  80
Angel Fire......................  44  71  44  74 /  80  80  50  80
Taos............................  54  78  53  82 /  80  80  40  80
Mora............................  52  76  53  79 /  70  70  40  70
Espanola........................  61  83  61  87 /  70  70  40  60
Santa Fe........................  58  79  60  83 /  70  60  40  60
Santa Fe Airport................  58  81  58  84 /  70  60  40  60
Albuquerque Foothills...........  65  87  68  88 /  60  50  40  50
Albuquerque Heights.............  66  88  66  90 /  50  40  40  40
Albuquerque Valley..............  63  90  64  92 /  50  40  40  40
Albuquerque West Mesa...........  64  88  66  91 /  60  50  40  40
Belen...........................  65  90  66  92 /  50  40  30  40
Bernalillo......................  64  90  64  93 /  60  50  40  40
Bosque Farms....................  61  89  62  91 /  50  40  40  30
Corrales........................  64  90  66  93 /  60  50  40  40
Los Lunas.......................  63  90  63  91 /  50  40  40  30
Placitas........................  62  85  64  88 /  60  50  40  50
Rio Rancho......................  65  88  66  90 /  60  50  40  40
Socorro.........................  65  92  65  93 /  30  40  30  30
Sandia Park/Cedar Crest.........  58  79  59  81 /  60  50  40  50
Tijeras.........................  59  82  62  85 /  50  50  40  50
Edgewood........................  56  81  58  84 /  50  50  40  50
Moriarty/Estancia...............  55  83  54  86 /  50  50  40  40
Clines Corners..................  55  80  57  83 /  50  50  40  40
Mountainair.....................  57  82  59  85 /  40  40  30  40
Gran Quivira....................  58  84  60  86 /  40  40  30  40
Carrizozo.......................  64  87  65  90 /  20  50  20  30
Ruidoso.........................  56  78  57  82 /  30  60  20  40
Capulin.........................  55  77  56  81 /  90  80  40  50
Raton...........................  56  81  55  86 /  90  80  40  60
Springer........................  58  82  57  87 /  80  80  40  60
Las Vegas.......................  55  80  56  83 /  80  70  40  60
Clayton.........................  61  84  62  89 /  90  60  40  30
Roy.............................  59  81  60  86 /  80  60  40  50
Conchas.........................  66  92  67  96 /  70  40  30  40
Santa Rosa......................  64  89  65  92 /  50  40  30  40
Tucumcari.......................  67  95  69  98 /  60  20  30  30
Clovis..........................  65  93  68  96 /  40  20  20  20
Portales........................  65  95  69  98 /  40  10  10  20
Fort Sumner.....................  68  94  70  98 /  40  20  20  30
Roswell.........................  72  98  72 100 /  20  20  10  20
Picacho.........................  63  89  64  91 /  20  40  20  30
Elk.............................  59  86  61  87 /  30  40  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for the following zones...
NMZ201>208-210>218-221>224-226>233-239-241.

&&

In the hours before

Special weather statement, Jul 29, 1:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
253 PM MDT Fri Jul 29 2022

NMZ228-292130-
Far Northeast Highlands-
253 PM MDT Fri Jul 29 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN MORA COUNTY
THROUGH 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 378 and 394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3594 10441 3584 10478 3594 10487 3595 10485
      3598 10483 3600 10483 3618 10458
TIME...MOT...LOC 2053Z 239DEG 13KT 3596 10472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40

The radar

The Albuquerque radar (KABX), 196 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, McKinley

When
July 29, 2:00 PM MST to 4:00 PM MST
Where
McKinley County, 2.65 mi WNW of Defiance to 2.46 mi SW of Defiance
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.489, -108.946

Heavy rain in the Manuelito area forced the closure of New Mexico State Highway 118 at mile marker 11 in both directions due to flooding. No damages are known.

Flash Flood, McKinley

When
July 29, 3:10 PM MST to 4:30 PM MST
Where
McKinley County, 3.93 mi WNW of Mexican Spgs to 3.03 mi W of Mexican Spgs
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.814, -108.883

Heavy rain near Mexican Springs flooded Service Road 30. The emergency manager reported that several areas of the roadway were damaged to the flooding. Damages are estimated. Time is estimated based on radar.

Hail, Quay

When
July 29, 3:30 PM MST to 3:40 PM MST
Where
Quay County, 2.36 mi WNW of Logan
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.380, -103.450

A trained spotter near Logan reported quarter size hail. The hail did damage to tree leaves and destroyed their garden. Damages are estimated.

Flash Flood, San Miguel

When
July 29, 3:30 PM MST to 5:30 PM MST
Where
San Miguel County, 1.66 mi NNW of Rociada to 1.65 mi NW of Rociada
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
35.851, -105.434

Heavy rain on the Calf Canyon burn scar caused the Rito San Jose to overflow its banks and flood low water crossings along County Road A4 near Rociada. No damages were reported.

Flash Flood, San Miguel

When
July 29, 3:30 PM MST to 5:30 PM MST
Where
San Miguel County, 0.79 mi WNW of Manuelitas to 1.06 mi WNW of Las Tusas
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
35.804, -105.293

Heavy rain across the Calf Canyon burn scar caused the Manuelitas Creek to overflow its banks and flood low water crossings along County Road A1. No damages were reported.

Flash Flood, McKinley

When
July 29, 3:55 PM MST to 5:30 PM MST
Where
McKinley County, 1.49 mi NNE of Gallup to 1.53 mi E of Gallup
Cause
Heavy Rain
Reported by
Public
Coordinates
35.540, -108.730

A video shared via Facebook showed flash flooding in the Gallup area. Area and timing is estimated via radar as video was made unavailable shortly after it was shared. No damages are known.

Flash Flood, San Miguel

When
July 29, 7:00 PM MST to 9:00 PM MST
Where
San Miguel County, 2.89 mi WNW of El Porvenir to 3.26 mi NW of El Porvenir
Cause
Heavy Rain / Burn Area
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
35.700, -105.420

Heavy rain on the Calf Canyon burn scar caused flash flooding and debris flow with a rock slide on County Road 65 near the E.V. Campground. Three people were rescued from flooding in this area. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034415, 1035417, 1034410, 1034411, 1034412, 1034414, 1034413.